Pharmaceutical

Study: Men taking ED drug Viagra are at high risk for developing melanoma skin cancer

viagra Study: Men taking ED drug Viagra are at high risk for developing melanoma skin cancerThe erectile dysfunction drug Viagra may increase the risk of developing melanoma, the deadliest form of skin cancer, according to a preliminary study published in the journal JAMA Internal Medicine.

Researchers from several medical universities analyzed data from nearly 26,000 men, six percent of whom had taken Viagra, also known as sildenafil. The men who had used Viagra at some point in their lives had about double the risk of developing melanoma compared to men who had never used the drug. Men who were currently taking the medication were at an 84 percent greater risk of developing the disease.

Since 1998, sildenafil has been the primary treatment for erectile dysfunction, which is the inability to sustain a satisfactory erection to complete intercourse. The most common side effects include headache, flushing, indigestion, nasal congestion and impaired vision. In rare cases, users have experienced heart attacks, strokes and other cardiovascular problems. Since approving sildenafil, the Food and Drug Administration (FDA) has warned consumers that sildenafil could cause permanent vision loss and hearing loss.

Only about 2 percent of skin cancers are melanoma; however, melanoma is deadlier than other skin cancers.

Researchers say more studies are needed to strengthen the link between Viagra and melanoma. Doctors who prescribe the drug may consider a patient’s risk for developing the disease, and are advised to check their patients’ skin or, at the very least, ask whether they have noticed any new or changing spots on their skin.

Source: Huffington Post